MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9750CM20A
Medical Device Problem Code Difficult or Delayed Positioning (1157)
Health Effect - Clinical Code Vascular Dissection (3160)
Date of Event 01/26/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
This is one of 2 reports being submitted for this case.This investigation is still ongoing.
 
Event or Problem Description
It was reported by the field clinical specialist (fcs), that approximately 7 years, 4 months and 4 days post tavr with a 23 mm sapien 3 valve the patient developed severe stenosis.The stenosis was treated with a valve in valve using a 20mm sapien 3 ultra resilia valve.Per follow up the patient underwent an urgent tavr on (b)(6) 2025, which was complicated by an extensive type a dissection.When the implanter was crossing the existing valve, with the new valve, the valve had slight trouble crossing, getting hung up on the patients existing valve.The angle of the commander wire position was changed, and the valve slid through.After the aortogram there was no obvious dissection.Then the physician engaged the right coronary.At the final aortogram, a jet contrast was noticed near the non-sinus.On the echo, there was no pericardial effusion, and the patient's blood pressure was stable.The patient was extubated and sent for a ct after the case.The patient died that evening.The procedure was planned for (b)(6) 2025, but the patient developed narrow complex vt in the 140's on (b)(6) 2025.Tte showed the aortic valve had trace regurgitation present, a percutaneous stented bio prosthesis presents in the aortic position, and the peak and mean transvalvular gradients are 105 mmhg and 63 mmhg.There is severe prosthetic valve stenosis.The acceleration time is greater than 170ms and dvi is 0.19.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to engineering and clinical evaluation findings.Sections g6, h2, h6: type of investigation, investigation findings, investigation conclusions and conclusions in this section have been updated.The events reported are anticipated in the risk management documentation for transcatheter heart valve procedures.A previous investigation into this type of event is captured in an edwards lifesciences technical summary and applies to this complaint.Additional assessment of the failure mode is not required at this time.The device was not returned to edwards for evaluation.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.Per the engineering summary, the ifu, current risk mitigations include design and manufacturing controls, and training manuals have been reviewed, no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Through extensive complaint investigations, difficulty or inability in tracking the delivery system to the landing zone, including traversing the aortic arch and crossing the native annulus/bioprosthesis has not been associated with device malfunctions or manufacturing nonconformances.Rather, the root cause for these events have historically been due to patient factors, poor guidewire management, damaged guidewire, and/or excessive manipulation of the flex wheel.The complaint for difficulty to cross native annulus with subsequent aortic injury and death was unable to be confirmed due to no relevant device or imagery was provided for evaluation.Available information suggests patient factors (severe prosthetic valve stenosis) likely contributed to the difficulties crossing the annulus.Patient factors (i.E.Calcification, tortuosity, small vessel size, pre-existing vascular stent) may cause constrained sections of the anatomy that interferes with passage of the delivery system and causes difficulty during tracking/crossing.Additionally, per the instructions for use (ifu), cardiovascular injury including hematoma, perforation or dissection of vessels, ventricle, atrium, septum, myocardium or valvular structures that may require intervention are known potential adverse events associated the overall transcatheter valve replacement (tvr) procedure and may require intervention.Ascending aortic dissection or rupture may occur when multiple attempts are made to cross the stenotic native valve, and/or when excessive force is used.Physicians are extensively trained by edwards before they are qualified to use the sapien transcatheter heart valve (thv).The thv training manuals guide to facilitate safe crossing of the native or failing valve, including camera projections, handling during advancement, and troubleshooting techniques if difficulty is encountered.As stated, excessive force should not be used when the device has difficulty crossing the stenotic valve.Adding tension to the wire, pulling back the system to re-orient the valve, as needed, and torquing the flex catheter may help solve the problem.In this case, it is possible that aortic rupture may have occurred due to multiple attempts to cross the valve and/or excessive device manipulation in response to the reported crossing difficulty brought by the severe prosthetic valve stenosis.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key21367542
Report Number2015691-2025-00955
Device Sequence Number8474676
Product Code NPT
UDI-Device Identifier00690103207811
UDI-Public(01)00690103207811(17)260925(10)66049097
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/04/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/25/2026
Device Model Number9750CM20A
Device Lot Number66049097
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2025
Supplement Date Received by Manufacturer03/26/2025
Initial Report FDA Received Date02/12/2025
Supplement Report FDA Received Date04/04/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/25/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexFemale